Pharmacy Operations Expert Opines on Stevens-Johnson Syndrome After Antibiotic Administration


Pharmacy Expert WitnessThis case involves a male patient who had been diagnosed with a thyroid disorder several years before the events of the incident in question. In order to treat the symptoms of this thyroid disorder, the Defendant gave the patient aggressive steroid treatments. In addition to these steroid treatments, the patient was given a range of antibiotics over a period of months. When he did not respond to the original antibiotics prescribed, he was given Avelox. At some point, the patient began to complain of fever and fatigue, as well as the development of lesions in his mouth and tongue. The patient was hospitalized with Stevens Johnson syndrome, after which it was discovered that he had been receiving drugs containing sulfa despite the fact that he had a known allergy to the substance. It was alleged that the pharmacy that was dispensing the drug had failed to account for the patient’s drug allergy record when it filled his antibiotic prescriptions.

Question(s) For Expert Witness

  • 1. Have you had patients similar to the one described in the case?
  • 2. What protocols are in place to ensure the proper administration of a drug to the patient?
  • 3. Have you ever served as an expert witness and testified on a case similar to the one described above?

Expert Witness Response E-005901

Based on the information provided in the case overview, it appears that the plaintiff suffered from multiple adverse drug reactions involving several prescription medications. Of particular note, the plaintiff notes a past medical history of allergy to sulfa drugs, which is well established to be associated with Stevens-Johnson syndrome. Sulfa drugs refer to a class of medications that contain a sulfonamide group in their chemical structure. In susceptible individuals, the sulfonamide structure can be activated metabolically and trigger an allergic reaction. Ciprofloxacin (an antibiotic prescribed to the plaintiff) does not contain this chemical group and is, therefore, not a sulfa drug. However, it is unclear as to whether any sulfa-containing drugs such as sulfamethoxazole-trimethoprim or erythromycin-sulfisoxazole were prescribed. The patient also notes an allergy to sulfate-containing drugs. Many medications contain sulfate components and these are not allergenic. In fact, sulfates are a normal component of the human body and there is no allergic cross-reactivity between drugs that are sulfate salts and drugs that are sulfonamides. Stevens-Johnson syndrome is a serious side effect of several medications and includes symptoms such as sloughing of the skin, significant blistering, and associated fever. Additionally, symptoms such as dehydration, dementia, and cardiac arrest are complications associated with many prescription medications including Ciprofloxacin and/or Prednisone.

I have a PhD in Pharmacology and operate a federally funded research laboratory that is focused, in part, on understanding mechanisms associated with drug-drug interactions and drug toxicity. I also teach pharmacokinetics and molecular pharmacology to medical students and graduate students. It is the responsibility of a physician to obtain detailed medical information from a patient prior to prescribing a medication. This includes acquiring information regarding drug allergy and all current and previous medications. Additionally, a physician must know the potential for drug-drug interactions in a patient prescribed multiple drugs and make accommodations for this. At the level of the pharmacy, consultation between the patient and pharmacist provides a secondary level of safeguard that can ensure that medications are administered safely.

RELATED EXPERT WITNESSES

Post Tags